Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 344, NWS Birmingham, AL

August 26, 2002Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 26, 2002, 1:03 PM CDT for Jackson County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 1:03 PM CDT (18:03 UTC)
Expired
Aug 26, 2002, 1:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 34 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KBMX 261803
SVRBHM
ALC071-261830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 130 PM CDT

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SCOTTSBORO...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DUTTON.

SMALL HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3476 8566 3475 8602 3468 8574 3472 8599
          3460 8584 3449 8600 3449 8605 3454 8607
          3457 8613 3462 8613 3465 8619 3474 8607

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:32 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 9:32 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
932 AM CDT MON AUG 26 2002

LATEST SURFACE ANALYSIS SHOWS DEWPOINT AXIS ACROSS THE CENTRAL
SECTIONS OF THE AREA.  LATEST RUC SHOWS ANOTHER IMPULSE MOVING INTO
THE NRN SECTIONS DURING THE AFTERNOON.  IN ADDITION...COLD POCKET
WILL MOVE INTO THE NORTHERN SECTIONS DURING THE AFTERNOON.  WILL
CONTINUE WITH POPS MAINLY IN THE CHANCE CATEGORY.  WILL UPDATE
ZONES SHORTLY TO REMOVE MORNING WORDING.

.BHM...NONE.

In the hours before

Special weather statement, Aug 26, 7:30 AM CDT, 5 hours 33 minutes before
ALZ001>050-261400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT MON AUG 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE MAY BE SOME SHOWERS OR THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING, BUT ANY THAT DO DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

NO HAZARDOUS WEATHER IS EXPECTED, AND ACTIVATION OF STORM SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:23 PM CDTSevere Thunderstorm WarningBMXMadison37 min
Aug 26, 3:47 PM CDTSevere Thunderstorm WarningBMXEtowah43 min
Aug 26, 4:08 PM CDTSevere Thunderstorm WarningBMXMarshall, Morgan37 min
Aug 26, 4:20 PM CDTSevere Thunderstorm WarningBMXMadison55 min
Aug 26, 4:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Marshall49 min
Aug 26, 4:41 PM CDTSevere Thunderstorm WarningBMXJackson49 min
Aug 26, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers42 min
Aug 26, 5:39 PM CDTSevere Thunderstorm WarningBMXJackson36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.